icon_folder.gif   Conference Reports for NATAP  
  3rd International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV
Athens, Greece - October 2001
Back grey_arrow_rt.gif
Lipodystrophy, Protease Inhibitors, and Insulin Resistance
Selected Highlights From Day One - Tuesday October 23
Written by Jules Levin
  At this morning's opening session speakers presented talks about fat cells, and about insulin resistance and protease inhibitors. Although previously reported, the interesting findings reported at today's talks were that protease inhibitors in vitro, in animals, and in single doses in HIV- persons led to insulin resistance. It is suggested that insulin resistance is associated with body changes, both peripheral fat loss and fat accumulation in the belly. Insulin resistance is associated with fat accumulation in the belly. One question that has been raised is whether insulin resistance causes the fat accumulation or does the fat accumulation lead to insulin resistance. So, what causes fat redistribution or as it is also called-- body changes?
Is it-
  • protease inhibitors
  • insulin resistance
  • the effect on fat cells by HIV or HIV drugs
  • an effect of nucleoside inhibitors
  • the host response to HIV
  • immune restoration from HAART
We don't know yet. In speaking with the leading researchers here, each one has their own leaning towards one or more of these 4 potential contributing causes. One school of thought is there may be multiple causes going on at the same time. Perhaps one or two of these potential causes listed above may be a cause for one person while a different causation may be key for another person. Clearly, there is no consensus among researchers. In speaking with one leading researcher this morning he feels at next year's meeting we may have better answers based on what he knows about ongoing studies. One school of thought is that the combination of d4T and a PI may have an additive effect on causing lipodystrophy. Although several studies and anecdotal experiences suggest d4T may be a culprit some researchers are not convinced that there is enough evidence for that yet. They suggest it is premature to eliminate use of a potent anti-HIV drug such as d4T based on what they consider inadequate evidence. So, there are mixed opinions on this as well.
Having said that, this mornings talks included interesting presentations on insulin resistance and protease inhibitors. Several speakers presented data showing indinavir inhibits glucose disposal and transporting. And this leads to insulin resistance, perhaps as soon as within 4 weeks after starting therapy as a study by Carl Grunfeld shows. This year Noor, from the Grunfeld group presented data that a single dose of indinavir in HIV- persons leads to insulin resistance. It was suggested that this can happen immediately. And that the insulin resistance developing early is reversible. By stopping the drug the insulin resistance reversed. It was suggested that it can take a long time for insulin resistance to lead to fat redistribution. And these changes may not be as easily reversible. Preliminary results on studies using anti-diabetes presented at this meeting suggest fat redistribution may be reversible at least in part by use of these drugs. Based on seeing how quickly insulin resistance can develop, I suggested that perhaps early intervention with an anti-diabetes drug such as Metformin, rosigltiazone, or pioglitazone soon after starting PI therapy may prevent insulin resistance from developing and thereby prevent or slow body changes from developing. At least this is a concept that could be tested. I also suggested looking at a regimen without a PI and a NRTI to see if the development of lipodystrophy does not occur. Such a regimen could be PMPA, T-20, and a NNRTI. A poster presented here by Gilead Sciences reports that PMPA administered daily in animals (rats and rhesus monkeys) did not result in mitochondrial injury. One researcher cautioned that it is premature to experiment with using an anti-diabetes drug now before we have more complete data on their use including the potential interactions with HIV drugs and safety.
One pet theory is that insulin resistance and diabetes may be a contributing factor to fat redistribution. Insulin resistance is associated with fat accumulation in the belly (visceral fat). It also is suggested that insulin resistance is associated with fat loss in the periphery (face, buttocks, arms, legs). Several researchers said today that although these studies presented were conducted with indinavir they believe or have seen evidence that all the protease inhibitors may have similar effects. It was suggested that there may be differences between the protease inhibitors in the degree of effect each may have. One presenter suggested that researchers should look for HIV drugs that do not have these effects leading to insulin resistance.
It was suggested today that the protease inhibitors may bind directly to genes or proteins that inhibit glucose disposal or transport, thus leading to elevated sugar and insulin resistance. These studies were conducted in men. When questioned about women, the presenter said he would expect the same results in women. But when asked about racial differences he was unsure. In speaking with one researcher, she sees racial differences fat redistribution. At her hospital she observes that African-Americans tend to put on fat in the periphery as well as in the stomach but are not likely to show lipoatrophy. These are her observations and further studies need to be done in this area. She feels that hispanics are somewhere in the middle between what whites and African-Americans experience. Hispanics do appear to experience diabetes often.
It was suggested that insulin resistance can occur in the periphery, associated with fat accumulation in the belly, in the muscles, and there can be hepatic insulin resistance. There was some discussion about Hepatitis C as I suggested that liver damage and hepatitis C may be associated with insulin resistance. Higher blood levels of HIV drugs may increase the risk of developing insulin resistance. Liver damage can lead to higher HIV drug levels, can lead to fat accumulation, and may increase incidence or severity of lipoatrophy. A study reported at the 8th Retrovirus Conference this year reported that patients coinfected with HCV/HIV coinfection had increased likelihood for lipoatrophy. Several researchers raised the concern that liver damage and hepatitis C may play contributing roles in being associated with fat redistribution. But this needs more research attention.
There was an interesting poster reporting a worsening of peripheral lipoatrophy after coinfected patients started HCV therapy with either interferon monotherapy or interferon+ribavirin. Since patients often lose weight after starting IFN+RBV this could be the culprit, but the study authors discounted this as they feel "weight loss alone doesn't seem to explain a severe peripheral and facial wasting with sunken cheeks, temples, eyes, and limbs". They reported that lipoatrophy was associated with other symptoms associated with NRTI mitochondrial dysfunction: nausea, impressive subacute fatigue, polyneuropathy, ALT elevation, symptomatic elevated lactate. The authors suggested that the interferon or the ribavirin could play contributory roles. He referred to 3 studies suggesting "a novel pathway for IFN mediated responses via inhibition of expression of mitochondrial genes has been described: IFN inhibits transcription of mt DNA in mRNA. The authors suggest that RBV, an NRTI, may lead to mitochondrial toxicity. I think these suggestions need further study before we accept these findings, but they are interesting suggestions. One researcher suggested to me that IFN effects cytokine regulation, and dysregulation of cytokines could lead to body changes. This is similar to the theory that a number of researchers support that HIV causes immune dysregulation (the host response) and this may contribute to body changes. A similarly held theory is that an indirect effect of HAART could also be a contributory factor through partial immune restoration which leads to further immune dysfunction. Let's not forget that Don Kotler reports seeing simlilar body changes before patients were receiving any HIV therapy.
Researchers at this meeting will be filing reports for NATAP.